Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 234, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Sep 20, 2002, 2:41 PM CDT for Breckinridge County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2002, 2:41 PM CDT (19:41 UTC)
- Expired
- Sep 20, 2002, 3:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 55 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
780
WUUS53 KLMK 201941
SVRSDF
KYC027-202015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 PM CDT FRI SEP 20 2002
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 315 PM CDT
* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GLEN DEAN...OR ABOUT 48 MILES NORTH OF
BOWLING GREEN...MOVING NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARNED...GARFIELD AROUND 250 PM CDT
WEBSTER AROUND 255 PM CDT
IRVINGTON AROUND 300 PM CDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
LAT...LON 3772 8670 3757 8657 3767 8627 3789 8627
3794 8652
VLDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:36 PM CDT, 5 minutes earlier.
Area forecast discussion, Sep 20, 2:36 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT FRI SEP 20 2002 LINE OF STG TO SVR STORMS CONTS TO PROGRESS EWD INTO CNTRL KY/SCNTRL IN THIS AFTN. STORMS WL ENCOUNTER SFC TEMPS IN MID TO UPPER 80S AND DWPTS ARND 70 RESULTING IN SFC BASED LI VALUES FROM -4 OR -6. THUS ORGANIZED LINE WL CONT AND EVEN STRENGTHEN WITH EMBEDDED BOWING SEGMENTS PRODUCING WIND DAMAGE AND PSBLY ISOLD TORNADOES GIVEN MDT TO STG LOW LVL SPEED SHEAR. TRAILING STRATIFORM RAIN WL THEN LAST A CPLE HOURS AFTER INITIAL CNVCTV LINE. AHEAD OF THE LINE...SMALL SCALE N-S ORIENTED CNVRGNC ZONES ARE RESULTING IN BANDS OF SCT CNVCTN EAST OF I-65 IN CNTRL/E-CNTRL KY. GIVEN PW VALUES AROUND 2 INCHES (VERY HI FOR THIS TIME OF YEAR)...VERY HEAVY RAIN ALSO WL ACCOMPANY THE STORMS. MODELS IN GOOD AGREEMENT THAT DEEP LYRD MSTR WL MOVE ACRS OUR AREA THIS EVNG AND OUT OF FCST AREA BY SAT MRNG. VIS IMAGERY SHOWS SOME POST FRNTL LOW CLDS BUT THESE SHOULD NOT LINGER TOO LONG...RESULTING IN MIX OF SUN AND CLDS DURG DAY SAT FROM WEST TO EAST. ON SUN...AVN DEPICTS CHANNELLED S/WV (JET MAX) ROTATING THRU BROAD UPR TROF. SINCE LOW-LVL MSTR WL BE SWEPT OUT BY TODAYS SYSTEM AND GIVEN LACK OF SUFFICIENT BACKING TO FLOW ON SUNDAY...THIS NEXT S/WV AND ASSOCD CDFNT SHOULD COME THRU DRY WITH JUST SOME CLDS...AS ANY PRECIP RMNS FARTHER NORTH WITHIN BEST DYNAMICAL FORCING. A SIMILAR SCENERIO IS PAINTED LATE MON INTO TUES AS ANOTHER S/WV ROTATES THRU THE TROF WITH SOME CLDS...BUT LIKELY NO PRECIP. NOT MUCH CHG TO EXTENDED FCST WITH BASICALLY BENIGN WX FCST AT THIS TIME. GUIDANCE MOS TEMPS WITHIN REASON...BUT PREFER SLIGHTLY WARMER MAV/MET DATA AS FWC VALUES HAVE BEEN RUNNING A BIT COOL LATELY. .SDF...NONE. TWF
In the hours before
Local storm report, Sep 20, 1:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
254 PM EDT FRI SEP 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 5 E ORLEANS IN WIND DAMAGE
09/20/02 ORANGE TREES DOWN.
VBThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 2:01 PM CDT | Tornado Warning | LMK | Ohio | 29 min |
| Sep 20, 3:02 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.